Alert archive / Montana / Tornado Warnings in 2019

Tornado Warning 4, NWS Great Falls, MT

June 27, 2019Fergus County, Montana

NWS Great Falls, MT issued this tornado warning at Jun 27, 2019, 6:09 PM MDT for Fergus County, Montana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 6:09 PM MDT (00:09 UTC)
Expired
Jun 27, 2019, 6:30 PM MDT
In force
21 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 167 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:11 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WFUS55 KTFX 280009
TORTFX
MTC027-280045-
/O.NEW.KTFX.TO.W.0004.190628T0009Z-190628T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Great Falls MT
609 PM MDT Thu Jun 27 2019

The National Weather Service in Great Falls has issued a

* Tornado Warning for...
  Northeastern Fergus County in central Montana...

* Until 645 PM MDT.
    
* At 608 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Winifred, or 29 miles north of Lewistown, moving
  northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Fergus County, including the following locations...
  Suffolk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4739 10935 4749 10943 4777 10904 4755 10867
TIME...MOT...LOC 0008Z 236DEG 29KT 4748 10931 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

NJL
2 follow-up statements
664 
WWUS55 KTFX 280024
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
624 PM MDT Thu Jun 27 2019

MTC027-280045-
/O.CON.KTFX.TO.W.0004.000000T0000Z-190628T0045Z/
Fergus MT-
624 PM MDT Thu Jun 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
NORTHEASTERN FERGUS COUNTY...
    
At 624 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles east of Winifred, or 36 miles north of
Lewistown, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Fergus County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4747 10911 4758 10925 4777 10904 4755 10867
TIME...MOT...LOC 0024Z 236DEG 29KT 4755 10915 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

NJL
619 
WWUS55 KTFX 280030
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
630 PM MDT Thu Jun 27 2019

MTC027-280040-
/O.CAN.KTFX.TO.W.0004.000000T0000Z-190628T0045Z/
Fergus MT-
630 PM MDT Thu Jun 27 2019

...THE TORNADO WARNING FOR NORTHEASTERN FERGUS COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Montana.

LAT...LON 4747 10911 4758 10925 4777 10904 4755 10867
TIME...MOT...LOC 0027Z 236DEG 29KT 4758 10909 

$$

NJL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 27, 5:49 PM MDT, 20 minutes earlier.

Area forecast discussion, Jun 27, 5:49 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
549 PM MDT Thu Jun 27 2019

.UPDATE...

Storms moving through North Central Montana have been producing
heavy rainfall, and even some flooding in the Great Falls area.
Have therefore issued a Flash Flood Watch for the eastern half of
North Central Montana, as these storms should produce similar
heavy rainfall in a short amount of time. Concerns will be street
flooding in the cities and low land flooding outside of town. This
will be in effect until 10 pm, as most of the shower activity
should be exiting the area by then.

The storms in this area have remained strong to severe and some
have shown signs of rotation. Some Tornado Warnings have therefore
been issued, but we've only received reports of funnel clouds so
far. However, the threat for tornados remains high along and east
of a Havre to Judith Gap line.

Have also removed Toole, Pondera, and Teton Counties from the
Severe Thunderstorm Watch. The airmass appears to have stabilized
enough there that severe storms are now unlikely. However,
additional storms have developed upstream of Lewis and Clark and
Jefferson Counties that could become strong to severe as they move
into areas with less cloudiness. Will leave that Watch in effect.

Coulston

&&

.SYNOPSIS...

A line of showers and thunderstorms has developed just east of
the Southern Rocky Mountain Front and moving toward the
northeast. Some of these storms have the potential to produce
large hail and damaging winds. This activity should diminish or
move out of the area by midnight. After today, isolated to
scattered showers and thunderstorms are possible through the
middle of next week. In addition, a few more severe storms may
occur on Friday in our eastern zones. Temperatures should be near
or slightly below- normal over the next seven days.

&&

.AVIATION...
Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance)

Outside of any shower/thunderstorm activity and lingering low
clouds over KGTF and KCTB, mostly VFR conditions are expected for
the next 24-hours. Disturbances embedded within the southwesterly
flow aloft along with other dynamics will produce scattered to
numerous showers and thunderstorms generally between 20Z/Thu and
04Z/Fri, while isolated lighter showers and thunderstorms are
possible before and after that period. Note that Periods of
MVFR/IFR may accompany any shower or storm. Some thunderstorms
are still expected to become severe this afternoon and early
evening, especially in central and north-central MT. Quarter-
size or larger hail and erratic surface gusts of 50 to 70 knots
are the primary severe threats, along with the potential for
heavy downpours. Regional surface winds remain light outside
outflow (i.e. precip-cooled air emanating from any shower or
storm). Lastly, patchy fog may redevelop tonight over the the
North- Central terminals again late tonight along with localized
MVFR/IFR.

&&

.PREV DISCUSSION...
/ISSUED 252 PM MDT Thu Jun 27 2019/

Remainder of today and tonight...A line of showers
and thunderstorms has developed east of the Southern Rocky
Mountain front and is moving in a southwest to northeast
direction. These storms are moving into a moist environment with
good jet dynamics, wind shear, and instability. As a result, a
severe thunderstorm watch has been issued for the entire CWA with
the exception of Beaverhead, Gallatin, Glacier, and Madison
Counties. The primary thunderstorm threat will be severe hail up
to the size of quarters or larger and wind gusts up to 60 to 80
mph. Heavy downpours of rain are also expected, which could cause
some localized flooding. This activity is expected to start
diminishing and moving out of the area around 4Z but some
isolated showers and storms will continue to linger thereafter.
rcg

Friday through next Wednesday...Latest deterministic and ensemble
model guidance is in rather good agreement during this period.
Thus, southwesterly flow aloft and embedded shortwave disturbances
should continue to affect our CWA as the longwave trough axis
remains to our west and the longwave high pressure ridge remains
essentially anchored to our east. Isolated to scattered showers
and thunderstorms are possible daily, especially during the
afternoon and evening hours. In addition, a few severe
thunderstorms may affect eastern portions of the CWA Friday
afternoon and early evening, when moderate instability and strong
vertical wind shear may exist. Temperatures should remain near or
slightly below-normal.
- Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  74  50  76 /  70  20  30  10
CTB  44  71  45  73 /  60  20  20  10
HLN  49  77  50  80 /  50  30  30  20
BZN  47  78  47  79 /  20  20  30  10
WEY  37  73  40  73 /   0  10  10   0
DLN  45  73  46  75 /  10  10  10  10
HVR  50  76  52  77 /  90  20  50  20
LWT  47  74  49  72 /  50  50  60  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM MDT this evening Blaine...
Chouteau...Fergus...Hill...Judith Basin...Liberty...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 27, 5:14 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
514 PM MDT Thu Jun 27 2019

MTZ011-045-272345-
Liberty-Hill-
514 PM MDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LIBERTY
AND NORTHERN HILL COUNTIES...

At 514 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles northwest of Joplin to 15 miles
north of Inverness to near Gildford. Movement was northeast at 30
mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Gildford, Hingham and Simpson.

This includes Highway 2 between mile markers 346 and 355.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4879 10970 4851 11040 4874 11075 4879 11117
      4900 11085 4900 11002
TIME...MOT...LOC 2314Z 235DEG 27KT 4881 11100 4878 11069 4860 11042

SC
Special weather statement, Jun 27, 5:16 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
516 PM MDT Thu Jun 27 2019

MTZ011-013-045-272345-
Chouteau-Liberty-Hill-
516 PM MDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIBERTY...WEST
CENTRAL HILL AND NORTHWESTERN CHOUTEAU COUNTIES...

At 516 PM MDT, a strong thunderstorm was located 17 miles southeast
of Chester, moving northeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Inverness and Rudyard.

This includes Highway 2 between mile markers 336 and 345.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4818 11072 4829 11093 4863 11063 4847 11030
TIME...MOT...LOC 2316Z 217DEG 27KT 4831 11076

SC
Local storm report, Jun 27, 5:45 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FLASH FLOOD      1 NW GREAT FALLS        47.52N 111.31W
06/27/2019                   CASCADE            MT   BROADCAST MEDIA

            TWITTER PICTURES OF WATER ON ROADS NEAR THE
            NW BYPASS. RELAYED BY MEDIA.

&&

JAA
Local storm report, Jun 27, 5:50 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     8 W CHRISTINA           47.38N 109.49W
06/27/2019  E60 MPH          FERGUS             MT   TRAINED SPOTTER

&&

JAF
Special weather statement, Jun 27, 5:56 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
556 PM MDT Thu Jun 27 2019

MTZ011-047-280015-
Hill-Blaine-
556 PM MDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BLAINE AND
NORTHEASTERN HILL COUNTIES...

At 556 PM MDT, a strong thunderstorm was located 26 miles north of
Havre, moving northeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern Blaine
and northeastern Hill Counties.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4882 10958 4893 10980 4900 10973 4900 10934
TIME...MOT...LOC 2356Z 216DEG 28KT 4893 10964

SC
Local storm report, Jun 27, 6:07 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
607 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLOOD            3 SE DENTON             47.29N 109.91W
06/27/2019                   FERGUS             MT   TRAINED SPOTTER

            BRIEF HEAVY RAIN CAUSED FLOODING OF SPOTTERS
            BASEMENT. HOWEVER, RELATIVE IN DENTON PROPER
            DID NOT HAVE FLOODING.

&&

SAC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:19 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Hill26 min
Jun 27, 6:21 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin39 min
Jun 27, 6:27 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill22 min
Jun 27, 6:32 PM MDTSpecial Weather StatementTFXHill28 min
Jun 27, 6:45 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus60 min
Jun 27, 7:03 PM MDTSpecial Weather StatementTFXHill27 min
Jun 27, 8:31 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 27, 8:50 PM MDTSpecial Weather StatementTFXPondera25 min
Jun 27, 9:18 PM MDTSpecial Weather StatementTFXPondera, Toole27 min
Jun 28, 3:20 PM MDTSpecial Weather StatementTFXGlacier25 min
Jun 28, 4:02 PM MDTSpecial Weather StatementTFXGlacier28 min
Jun 28, 4:15 PM MDTSpecial Weather StatementTFXPondera30 min
Jun 28, 4:21 PM MDTSpecial Weather StatementTFXJudith Basin9 min
Jun 28, 4:33 PM MDTSpecial Weather StatementTFXJudith Basin12 min
Jun 28, 4:43 PM MDTSpecial Weather StatementTFXFergus17 min
Jun 28, 5:12 PM MDTSpecial Weather StatementTFXMeagher33 min
Jun 28, 5:13 PM MDTSpecial Weather StatementTFXJudith Basin17 min
Jun 28, 5:16 PM MDTSpecial Weather StatementTFXJudith Basin14 min
Jun 28, 5:31 PM MDTSpecial Weather StatementTFXJudith Basin14 min
Jun 28, 5:40 PM MDTSpecial Weather StatementTFXJudith Basin35 min
Jun 28, 5:45 PM MDTSpecial Weather StatementTFXJudith Basin15 min

Nearby

Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.